Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 22, NWS El Paso, TX

May 25, 20178 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at May 25, 2017, 6:38 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 26, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2017, 6:38 AM MDT (12:38 UTC)
In effect from
May 26, 2017, 12:00 PM MDT
Expired
May 26, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3896 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS84 KEPZ 251238
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
638 AM MDT Thu May 25 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED NEXT 2 DAYS...

.Increasing west-southwest flow ahead of a Pacific trough will
bring very dry air and strong winds to the Borderland through 
Friday. Single digit relative humidities are expected across the 
region as temperatures warm into the 90s for the lowlands. These 
dry conditions will combine with increasing winds to create very 
critical fire weather conditions.

NMZ110>113-TXZ055-056-252130-
/O.UPG.KEPZ.FW.A.0018.170526T1800Z-170527T0300Z/
/O.NEW.KEPZ.FW.W.0022.170526T1800Z-170527T0300Z/
/O.CON.KEPZ.FW.W.0021.170525T1800Z-170526T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
638 AM MDT Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES......
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 9 PM
MDT Friday. The Fire Weather Watch is no longer in effect. 

* WIND...20 to 30 mph with gusts near 45 mph.

* HUMIDITY...5 to 10 percent.

* HIGHEST THREAT...is located over the lowlands west of the Rio 
  Grande.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
3 follow-up statements
220 
WWUS84 KEPZ 252013
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
213 PM MDT Thu May 25 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED NEXT 2 DAYS...

.Increasing west-southwest flow ahead of a Pacific trough will
bring very dry air and strong winds to the Borderland through
Friday. Single digit relative humidities are expected across the
region as temperatures warm into the 90s for the lowlands. These
dry conditions will combine with increasing winds to create very
critical fire weather conditions.

NMZ110>113-TXZ055-056-260300-
/O.CON.KEPZ.FW.W.0021.000000T0000Z-170526T0300Z/
/O.CON.KEPZ.FW.W.0022.170526T1800Z-170527T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
213 PM MDT Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES.....
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITIES... 

* WIND...20 to 25 mph with gusts near 40 mph.

* HUMIDITY...5 to 12 percent.

* HIGHEST THREAT...is located over the lowlands west of the Rio 
  Grande.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
762 
WWUS84 KEPZ 260328
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
928 PM MDT Thu May 25 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TOMORROW...

.Increasing west-southwest flow ahead of a Pacific trough will
continue to bring very dry air and strong winds to the Borderland
Friday. Single digit relative humidities are expected across the 
region as temperatures warm into the 90s for the lowlands. These 
dry conditions will combine with increasing winds to create very 
critical fire weather conditions.

NMZ110>113-TXZ055-056-261130-
/O.EXP.KEPZ.FW.W.0021.000000T0000Z-170526T0300Z/
/O.CON.KEPZ.FW.W.0022.170526T1800Z-170527T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
928 PM MDT Thu May 25 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
FRIDAY FOR STRONG WINDS AND LOW RELATIVE Humidities FOR FIRE 
WEATHER ZONES 055, 056, 110, 111, 112, AND 113... 

* WIND...20 to 25 mph with gusts near 35 mph.

* HUMIDITY...5 to 12 percent.

* HIGHEST THREAT...is located over the lowlands.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MLP
022 
WWUS84 KEPZ 261238
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
638 AM MDT Fri May 26 2017

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED AGAIN TODAY...

.Increasing west-southwest flow ahead of a Pacific trough will
once again bring very dry air and strong winds to the Borderland 
today. Single digit relative humidities are expected across the 
region as temperatures warm into the 90s for the lowlands. These 
dry conditions will combine with increasing winds to create 
critical fire weather conditions.

NMZ110>113-TXZ055-056-270300-
/O.CON.KEPZ.FW.W.0022.170526T1800Z-170527T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
638 AM MDT Fri May 26 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113...

* WIND...20 to 25 mph with gusts near 35 mph.

* HUMIDITY...5 to 12 percent.

* HIGHEST THREAT...is located over the lowlands mainly west of the
  Rio Grande.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 25, 4:10 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 25, 4:10 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT Thu May 25 2017

.SYNOPSIS...
Strong winds and patchy blowing dust return to the area today and
again on Friday with very warm temperatures. But the weekend will
be calmer with a slightly cooler temperatures. On Memorial Day
and continuing through most of the coming week we will see a
chance for thunderstorms each day with afternoon high temperatures
running a few degrees below average.

&&

.DISCUSSION...
Wind and dust will be the name of the game for today and Friday. A
decent lee side trough forming over eastern Colorado and eastern New
Mexico will tighten up our surface wind gradients today. Also
today we will see very warm temperature which will help us reach
up and grab some of the strong winds aloft that will be moving
across the area. These two weather features will give us very
strong surface winds and critical fire weather conditions today
and Friday. A wind advisory (25 to 35 mph) and a red flag warning
are in effect for today. The one inhibiting factor today will be
cloud cover, if the cirrus clouds stay nice and thick it could
keep a lid on our winds a bit. Despite the high clouds I do think
we will see advisory levels winds and patchy areas of blowing
dust. Friday looks very similar, but we may see slightly lower
wind speeds. We will for sure see another day of critical fire
weather conditions on Friday, but we may stay just below wind
advisory level wind speeds.

For Saturday and Sunday we are looking at some calmer and slightly
cooler weather, things are looking pretty nice for the start of
the Memorial Day weekend. Then for Monday a large surface high
will be dropping into the Midwest and the circulation around that
high will push moisture into the region. We will see rain chances
return to our forecast on Monday and lasting through at least
Thursday. Like yesterday's model runs, the GFS is still the most
aggressive with our rain chances while the ECMWF is less
aggressive but has come closer to the GFS solution. And for what
it is worth the ECMWF does keep our rain chances going past the
end of next week while the GFS moves all of our moisture off to
the east.

&&

.AVIATION...Valid 25/12Z-26/12Z
Winds and dust are back in the forecast. We will see our surface
winds increase as we head through the morning. By the afternoon
we will see surface winds from the west of 23 to 33 knots with
gusts to 45 knots. Patchy areas of blowing dust will reduce
visibilities to MVFR conditions and in a few isolated spots to IFR
conditions. Best chances for dust will be in and around Deming
and El Paso. The winds will slow some during the overnight hours
but pick up again on Friday. We may occasionally see a high broken
ceiling of BKN250.

&&

.FIRE WEATHER...
We will see critical fire weather conditions today and again
tomorrow. For the last several days, min RH's have been running in
the single digits and today and Friday will be more of the same.
But unlike the last couple of days, today and tomorrow will see
very strong surface winds. Winds today will be from the west at 25
to 35 mph and tomorrow the winds will be from the southwest at, at
least 20 to 30 mph. Therefore Red Flag Conditions will occur
today and will likely occur again tomorrow for the entire area.

For the weekend we will continue to see very dry conditions, but
winds will be much less of a problem. Then late on Sunday and into
Monday moisture and rain chances will return to the forecast and
we will see at least a slight chance for rain across the entire
area Monday through Thursday. So if we can get through today and
Friday, we will see improving fire weather conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 97  71  93  67 /   0   0   0   0
Sierra Blanca           94  70  91  64 /   0   0   0   0
Las Cruces              94  64  89  58 /   0   0   0   0
Alamogordo              93  65  89  59 /   0   0   0   0
Cloudcroft              70  50  66  46 /   0   0   0   0
Truth or Consequences   92  61  88  57 /   0   0   0   0
Silver City             84  54  79  50 /   0   0   0   0
Deming                  92  60  89  55 /   0   0   0   0
Lordsburg               93  59  87  53 /   0   0   0   0
West El Paso Metro      96  71  91  66 /   0   0   0   0
Dell City               97  69  94  63 /   0   0   0   0
Fort Hancock            98  72  95  67 /   0   0   0   0
Loma Linda              91  66  87  62 /   0   0   0   0
Fabens                  97  71  94  66 /   0   0   0   0
Santa Teresa            95  68  91  63 /   0   0   0   0
White Sands HQ          93  68  90  62 /   0   0   0   0
Jornada Range           94  62  89  57 /   0   0   0   0
Hatch                   95  61  90  56 /   0   0   0   0
Columbus                94  63  91  58 /   0   0   0   0
Orogrande               94  67  90  62 /   0   0   0   0
Mayhill                 81  56  77  52 /   0   0   0   0
Mescalero               80  55  76  51 /   0   0   0   0
Timberon                79  54  75  50 /   0   0   0   0
Winston                 83  50  79  45 /   0   0   0   0
Hillsboro               89  57  84  52 /   0   0   0   0
Spaceport               93  60  89  54 /   0   0   0   0
Lake Roberts            83  48  78  42 /   0   0   0   0
Hurley                  86  53  82  48 /   0   0   0   0
Cliff                   89  54  85  49 /   0   0   0   0
Mule Creek              86  54  82  50 /   0   0   0   0
Faywood                 87  56  83  51 /   0   0   0   0
Animas                  92  60  88  54 /   0   0   0   0
Hachita                 92  59  88  53 /   0   0   0   0
Antelope Wells          91  59  87  54 /   0   0   0   0
Cloverdale              87  57  83  53 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     NMZ110>113.

     Fire Weather Watch from Friday afternoon through Friday evening
     for NMZ110>113.

     Wind Advisory from noon today to 9 PM MDT this evening for
     NMZ402>417.

TX...Red Flag Warning from noon today to 9 PM MDT this evening for
     TXZ055-056.

     Fire Weather Watch from Friday afternoon through Friday evening
     for TXZ055-056.

     Wind Advisory from noon today to 9 PM MDT this evening for
     TXZ418>424.

&&

Brice

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.